Objective: To report an elderly patient with oxybutynin-induced heatstroke and to remind clinicians of the possibility of drugs as an etiology of hyperthermia.
Case summary: An elderly man was admitted to the emergency department in a confused state. The day of admission was the hottest of the summer months in the San Francisco area. Because his rectal temperature was 40 degrees C and his skin was hot and dry, he was immediately packed in ice, given intravenous NaCl 0.9%, and a cooling fan was used to aid in external cooling. The patient was taking oxybutynin chloride, a drug with anticholinergic properties. The previous summer he had been admitted with a rectal temperature of 41.1 degrees C. No infectious etiology could be found. He was discharged in an improved state after a 48-hour observation period. The drug was discontinued.
Discussion: It is important to recognize heatstroke and institute prompt management because of the high mortality associated with this thermoregulatory disorder. Prompt treatment should consist of rapid cooling and vigorous cardiopulmonary support.
Conclusions: The possibility of drug-induced heatstroke should be investigated in all patients admitted during the summer months with unexplained hyperthermia, especially the elderly. To our knowledge this is the first reported case of heatstroke associated with the use of oxybutynin.